Tornadoes · United States · Illinois · 2022

EF1 tornado, St Rose to Greenville, Illinois, May 19, 2022

From St Rose to Greenville, this EF1 tornado ran 16.6 miles across Clinton and Bond counties on May 19, 2022, touching down at 5:57 PM CDT and reaching 250 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2022
Touchdown
5:57 PM CDT (22:57 UTC)
Lifted
6:16 PM CDT (23:16 UTC)
On the ground
19 minutes
Path length
16.6 miles (26.8 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$70,000
Counties
Clinton and Bond counties
Touchdown point
38.663, -89.519
Lift-off point
38.882, -89.391
Record number
2205191657-01

The damage survey

55 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Up to 200 yards wide. Widespread snapped trees
  • Warning same time as tornado
  • Path through field to trees on other side

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois. Numerous thunderstorms embedded within the broad complex exhibited signs of rotation, resulting in nine confirmed tornadoes. Of the nine tornadoes, six tornadoes occurred in Missouri and three occurred in Illinois. In Missouri, five of the six tornadoes were rated EF-0 and one tornado was rated EF-1. In Illinois, two tornadoes were rated EF-0, while the third was rated EF-1. In addition to the nine tornadoes, several locations were impacted by straight-line wind damage. The greatest impact from straight-line winds extended west to east through sections of southeast Missouri into southwest Illinois. The most extensive straight-line wind damage was in a swath from Desloge, MO through Chester, IL. Between the tornadoes and straight-line winds, much of the damage was similar in nature, taking out several trees, damaging outbuildings, machine sheds, and a few grain silos. Some residential homes also suffered damage, largely due to fallen trees, large limbs and/or flying debris. No fatalities nor injuries were reported.

A tornado with estimated maximum wind speeds of 110 mph impacted northern Clinton and southern Bond counties in Illinois. The tornado touched down around 5:57 PM 3.6 miles north of Breese (Clinton County), just west of Jamestown Road, about half a mile south of intersection with Tin Shanty Road. Three farms in this area sustained damage to a number of buildings, as well as one residence. The tornado continued to travel to the north northeast with additional damage to several more residences and outbuildings before crossing into southern Bond County, at the intersection of Keysport Road and Schrage Road. The tornado was rated EF1 in Clinton County with a path length of 5.75 miles and a max path width of 250 yards. No deaths or injuries were reported.

The tornado crossed into southern Bond County at the intersection of Keysport Road and Schrage Road. It continued to travel to the north northeast. It caused roof damage to an outbuilding as well as snapping off a couple of large trees at a farm on Drake School Road, just west of intersection with Millersburg Road. It eventually crossed Interstate 70 just southwest of Exit 45 on the southeast side of Greenville. It lifted and dissipated along Illinois Route 127 just north of intersection with Bowman Industrial Drive. The tornado was rated EF1 in Bond County with a path length of 10.9 miles and a max path width of 250 yards. No deaths or injuries were reported. Overall, the tornado was rated EF1 with a path length of 16.65 miles and a max path width of 250 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 19, 2:33 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 19, 2:33 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Thu May 19 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 207 PM CDT Thu May 19 2022

MCV will track east across the southern portion of the forecast
area early this evening. Destabilization ahead of it and locally
enhanced low level and overall shear will promote the possibility
of supercells with a threat for tornadoes, damaging winds, and
large hail. This should exit to the east around 7PM with the
remainder of the night being quiet. We remain in a humid air mass
overnight, so lows will only be around 70 or so.

Hot and humid conditions are expected on Friday with temperatures
approaching 90 degrees. A cold front will move into the northwest
part of the area during the afternoon with a shift to northwest
winds and a drop in temperature expected. Although the air mass
ahead of the front will be highly unstable, a strong capping
inversion will make it very difficult to trigger any thunderstorms
along the front Friday afternoon and evening. Friday evening and
overnight, though, there may be a zone of shower and thunderstorm
activity along and behind the front as the surface front undercuts
the warm, moist air mass. Storms in this environment will be
elevated and primarily be a threat for hail and heavy rainfall.
Overall coverage should increase toward Saturday morning as a
shortwave trough tracks through the southwest flow aloft.

Kimble

.LONG TERM...  (Saturday through Next Thursday)
Issued at 207 PM CDT Thu May 19 2022

The front makes a slow push southeast through the area on
Saturday, with the southeast part of our forecast area remaining
in the warm and humid air, reaching 80+ degrees again. Further to
the north, though, clouds, rain, and cooler air will keep
temperatures in the 60s. It's possible that depending on the
slowness of the progression of the surface front and how quickly
the warm nose aloft erodes, we could see surface based
thunderstorms develop ahead of the front on Saturday in the
southern part of the area. If this occurs, they instability and
shear available will be supportive of strong to severe storms.
Again this threat would be pretty conditional on all the right
ingredients lining up. At any rate most of the area should see
rainfall on Saturday into Saturday night as the next wave moves
through and gives the front one final shove to the southeast.

For Sunday we will be entirely post frontal, and despite the
return of sunshine as the day goes on we will only warm into the
60s. Much drier air will also be in place, bringing a break from
the early season humidity.

Expect a gradual warm up Monday into Tuesday as high pressure
shifts east and a return flow brings warmer and more humid air
back into the area. The next trough sets up in the Plains on
Tuesday and will bring our next chance of rainfall. It's unclear
whether we'll get enough instability for strong to severe storms,
but it's always something to watch this time of year. Models
diverge in the long range on how to handle the trough in the
Plains. The GFS continues to show the trough cutting off over the
Southern Plains and bringing multiple days of showers and storms
to the region. Meanwhile most other models keep this trough
progressive and don't even really hint at a cut off scenario,
transitioning us to a dry northwest flow aloft rather quickly. The
GFS solution may be influenced by a good deal of convection
generated as the trough is digging into Texas Tuesday evening
which in turn leads to a deeper trough and a more likely cut off
scenario. Generally see this as less likely and have allowed the
NBM to drive the forecast in this time range.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 230 PM CDT Thu May 19 2022

Primary focus of the TAF is on timing of thunderstorm activity
this evening. Uncertainty exists as to how far north it will
develop and whether it will impact the St Louis area terminals. If
it does so, it is likely between 21 and 00Z. After this, we expect
light winds and VFR conditions overnight. Flow becomes mostly
southerly on Friday with VFR continuing.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 2:44 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
244 PM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
244 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected across southeast Missouri and southwest
Illinois this afternoon. Large hail, damaging winds, and tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return to the northern part of the area Friday
night, with this threat shifting slowly southward through the day
Saturday. The stronger storms could contain large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

Kimble

In the hours before

Local storm report, May 19, 5:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     1 SW FREEBURG           38.42N 89.92W
05/19/2022                   ST. CLAIR          IL   EMERGENCY MNGR

            ROOF DAMAGE ON MULTIPLE HOMES.

&&

JPG
Local storm report, May 19, 5:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     1 ESE SPARTA            38.15N 89.70W
05/19/2022  M49 MPH          RANDOLPH           IL   AWOS

&&

JPG
Local storm report, May 19, 5:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     OLIVETTE                38.67N 90.38W
05/19/2022                   ST. LOUIS          MO   TRAINED SPOTTER

            REPORT OF MULTIPLE TREES DOWN ACROSS THE
            AREA AROUND DIELMAN AND OLD BONHOMME RD.

&&

LSJ
Local storm report, May 19, 5:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 E KIRKWOOD            38.58N 90.41W
05/19/2022                   ST. LOUIS          MO   BROADCAST MEDIA

            3 VERY LARGE TREES COMPLETELY UPROOTED. TIME
            ESTIMATED FROM RADAR.

&&

JPG
Local storm report, May 19, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     CHESTER                 37.91N 89.82W
05/19/2022                   RANDOLPH           IL   TRAINED SPOTTER

            VIA TWITTER - VIDEO INCLUDED: TREES DOWN
            OVER ROAD.

&&

LSJ
Local storm report, May 19, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     2 W EDEN                38.12N 89.70W
05/19/2022                   RANDOLPH           IL   TRAINED SPOTTER

            LARGE TREE DOWN OVER POWERLINES AT BELMONT
            AND ST. LOUIS ST. MORE TREE DAMAGE AND
            DAMAGE TO STRUCTURES IN TOWN.

&&

LSJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.0 hours before the tornado, 170 km from the path. May 19, 2022.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92563, lifted condensation level 1850 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 68 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92563 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

1.0 hours after it, 170 km from the path. May 20, 2022.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 555 joules per kilogram, CIN -141, lifted condensation level 1519 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 17 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-141 J/kg
Surface CAPE
1110 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Centralia (ENL), 43 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 107 km away, was scanning. The volume nearest the touchdown began at 22:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 19, 2022

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 192:54 PM CDTEF1Phelps, MO3.0200$40,000
May 193:19 PM CDTEF1Phelps, MO1.0100
May 194:16 PM CDTEF0Franklin, MO2.550$20,000
May 194:23 PM CDTEF1Franklin, MO1.3100$30,000
May 194:50 PM CDTEF0Saint Louis, MO0.120
May 194:58 PM CDTEF0Saint Louis, MO3.075$50,000
May 195:03 PM CDTEF0Saint Louis, MO1.350$20,000
May 195:06 PM CDTEF0Saint Louis, MO0.850$50,000
May 195:44 PM CDTEF0Saint Clair, IL0.250$10,000
May 195:53 PM CDTEF0Clinton, IL1.650$30,000
May 198:20 PM CDTEF0Monroe, WI0.360$90,000
May 199:31 PM CDTEF2Wabash, IL to IN26.9300$705,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.